Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 16, 1999, 12:55 PM CDT for Chickasaw County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1999, 12:55 PM CDT (17:55 UTC)
- Expired
- May 16, 1999, 1:55 PM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Chickasaw County, IA
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 9:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 161755 RRA SVRLSE IAC037-161855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1255 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHICKASAW COUNTY IN NORTHEASTERN IOWA * UNTIL 155 PM CDT * AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF NASHUA OR 40 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... JUST SOUTHEAST OF IONIA AROUND 115 PM CDT NEAR NEW HAMPTON AROUND 130 PM CDT THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. CONSIDINE/K"ING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:00 AM CDT, 9 hours 55 minutes earlier.
Area forecast discussion, May 16, 3:00 AM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 300 AM CDT SUN MAY 16 1999 FORECAST FOCUS REMAINS MAINLY ON RAIN CHANCES AND TEMPERATURES. 07Z SURFACE MAP HAS TROUGH OF LOW PRESSURE ACROSS DAKOTAS WITH BROAD SOUTHEAST FLOW ACROSS THE TRI-STATE REGION. SOME SUBTLE BOUNDARIES SHOW UP...PROBABLY DUE TO ONGOING CONVECTION. REGIONAL RADAR LOOPS SHOW THUNDERSTORM COMPLEX OVER WESTERN IA...HEADED NORTHEAST. ALSO A BAND OF CONVECTION FROM EASTERN SD INTO WEST-CENTRAL MN. DEWPOINTS REGION WIDE IN THE MIDDLE AND UPPER 50S. 00Z MODEL RUNS MOSTLY SIMILAR...BUT THERE ARE SEVERAL MINOR DIFFERENCES...ALL OF WHICH AFFECT DIRECT PRECIPITATION CHANCES FOR AREA. FEEL NGM IS VERIFYING BEST AS OF 06Z...ESPECIALLY WITH QPF. IT ALSO LOOKS REASONABLE THROUGH TODAY. HOWEVER...DONT LIKE WHAT IT DOES BEYOND THAT...AND ETA LOOKS MOST REASONABLE IN LATER PERIODS. THIS THINKING CONCURS WITH NATIONAL SHORT-RANGE AND QPF DISCUSSIONS... WITH NGM BEING SLOWER AND MORE AMPLIFIED...WHICH DOESNT APPEAR CORRECT. TROUGH OVER THE DAKOTAS TO BECOME MORE ESTABLISHED THROUGH THE DAY... AND THEN MOVES INTO FORECAST AREA BY LATE TONIGHT. SHORTWAVE EXPECTED TO MOVE NORTHEAST ALONG THE BOUNDARY...AND ADDITIONAL CONVECTION EXPECTED TO FORM FROM NORTHWEST IA INTO SOUTHWEST MN THIS AFTERNOON. THAT WILL THEN MOVE EAST-NORTHEAST INTO WESTERN PORTIONS OF FORECAST AREA BY EVENING. BUT PRIOR TO THAT...WILL HAVE TO MONITOR PROGRESS OF CURRENT ACTION. AWIPS DISTANCE/SPEED TOOL SHOWS IA COMPLEX MOVING NORTHEAST ABOUT 35 MPH...WHICH WOULD PUT IT INTO MY NORTHEAST IA COUNTIES BY 6 AM...AND INTO SOUTHWEST WI AFTER 8 AM...IF IT HOLDS TOGETHER. NOT MUCH SUPPORT FOR IT MAINTAINING ITSELF...BUT DO FEEL ENOUGH FOR AT LEAST SHOWERS TO SURVIVE. WILL MENTION IN ZONES. ONCE THIS GOES BY...THERE SHOULD BE A BREAK UNTIL THE AFTERNOON CONVECTION FIRES UP. HIGH POPS WARRANTED TONIGHT WITH WAVE AND FRONT PASSING THROUGH. WILL KEEP RAIN CHANCES INTO MONDAY AND MONDAY NIGHT FORECAST AS LAST RIPPLES FALL OUT OF FILLING LONGWAVE TROUGH. LATEST AVN GUIDANCE SUGGESTS TUESDAY WILL BE DRY AS ZONAL FLOW ZIPS SYSTEM ON PAST. WILL TRY TO LOOK AT NEW MRF BEFORE ISSUANCE TO CONFIRM...AND THEN WILL LIKELY MAKE MINOR TWEAKS TO EXTENDED IN THIS REGARD. .LSE...NONE. WELVAERT
In the hours before
Special weather statement, May 16, 10:11 AM CDT, 2 hours 44 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1011 AM CDT SUN MAY 16 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY AND TONIGHT... A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE MOVING EAST TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY. THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON. MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA. ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS. SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT. COOK
Special weather statement, May 16, 10:40 AM CDT, 2 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162105- HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE THREAT. NATIONAL WEATHER SERVICE LA CROSSE WI 1040 AM CDT SUN MAY 16 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY AND TONIGHT... A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE MOVING EAST TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY. THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON. MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS. SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT. COOK
Special weather statement, May 16, 10:40 AM CDT, 2 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-162105- HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE THREAT. NATIONAL WEATHER SERVICE LA CROSSE WI 1040 AM CDT SUN MAY 16 1999 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY AND TONIGHT... A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE MOVING EAST TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP AHEAD OF THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY. THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON. MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS. SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT. COOK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:18 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 57 min |
| May 16, 1:53 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 62 min |
| May 16, 2:05 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 55 min |
| May 16, 2:14 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 66 min |
| May 16, 2:56 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 49 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 47 min |
| May 16, 3:40 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 65 min |
| May 16, 5:08 PM CDT | Flash Flood Warning | ARX | Clayton, Fayette | 10 hr |
| May 16, 5:49 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 71 min |
| May 16, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 68 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.